Alert archive / Indiana / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this red flag warning at Oct 14, 2022, 4:11 AM EDT for 18 counties in Indiana; 8 counties in Ohio. It took effect at Oct 14, 2022, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2022, 4:11 AM EDT (08:11 UTC)
- In effect from
- Oct 14, 2022, 1:00 PM EDT
- Expired
- Oct 14, 2022, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Northern Indiana
All 26 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Kosciusko County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WWUS83 KIWX 140811 RFWIWX URGENT - FIRE WEATHER MESSAGE National Weather Service Northern Indiana 411 AM EDT Fri Oct 14 2022 INZ007>009-013-015-017-018-020-022>027-032>034-116-216-OHZ001-002- 004-005-015-016-024-025-141615- /O.NEW.KIWX.FW.W.0001.221014T1700Z-221015T0000Z/ Steuben-Noble-De Kalb-Pulaski-Fulton IN-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern Kosciusko-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 411 AM EDT Fri Oct 14 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING ACROSS MUCH OF NORTHERN INDIANA AND NORTHWESTERN OHIO... The National Weather Service in Northern Indiana has issued a Red Flag Warning for strong winds, low relative humidity and dry fine fuels, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. * AFFECTED AREA...The counties of Steuben, Noble, De Kalb, Pulaski, Fulton IN, Whitley, Allen IN, White, Cass IN, Miami, Wabash, Huntington, Wells, Adams, Grant, Blackford, Jay, Northern Kosciusko, Southern Kosciusko, Williams, Fulton OH, Defiance, Henry, Paulding, Putnam, Van Wert, and Allen OH * TIMING...This afternoon into early evening. * WINDS...Southwest 15 to 20 mph with gusts 25 to 35 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. Isolated values less than 20 percent possible. * TEMPERATURES...In the upper 50s to lower 60s. * IMPACTS...The combination of strong winds, very low relative humidity, abnormally dry conditions will likely promote rapid spread of any fires. The threat is greatest in rural areas where harvest activities are occurring. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and dry conditions can contribute to rapid spread of fires. && $$
2 follow-up statements
342 WWUS83 KIWX 141935 RFWIWX URGENT - FIRE WEATHER MESSAGE National Weather Service Northern Indiana 335 PM EDT Fri Oct 14 2022 INZ007>009-013-015-017-018-020-022>027-032>034-116-216-OHZ001-002- 004-005-015-016-024-025-150000- /O.CON.KIWX.FW.W.0001.000000T0000Z-221015T0000Z/ Steuben-Noble-De Kalb-Pulaski-Fulton IN-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern Kosciusko-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 335 PM EDT Fri Oct 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING ACROSS MUCH OF NORTHERN INDIANA AND NORTHWEST OHIO... A Red Flag Warning remains in effect for strong winds, low relative humidity, and dry fine fuels. The Red Flag Warning is in effect until 8 PM EDT this evening. * AFFECTED AREA...The counties of Steuben, Noble, De Kalb, Pulaski, Fulton IN, Whitley, Allen IN, White, Cass IN, Miami, Wabash, Huntington, Wells, Adams, Grant, Blackford, Jay, Northern Kosciusko, Southern Kosciusko, Williams, Fulton OH, Defiance, Henry, Paulding, Putnam, Van Wert, and Allen OH * TIMING...This afternoon into early evening. * WINDS...Southwest 10 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...From the mid 50s to low 60s. * IMPACTS...The combination of strong winds, very low relative humidity, abnormally dry conditions will likely promote rapid spread of any fires. The threat is greatest in rural areas where harvest activities are occurring. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and dry conditions can contribute to rapid spread of fires. && $$
603 WWUS83 KIWX 150025 RFWIWX URGENT - FIRE WEATHER MESSAGE National Weather Service Northern Indiana 825 PM EDT Fri Oct 14 2022 INZ007>009-013-015-017-018-020-022>027-032>034-116-216-OHZ001-002- 004-005-015-016-024-025-150130- /O.EXP.KIWX.FW.W.0001.000000T0000Z-221015T0000Z/ Steuben-Noble-De Kalb-Pulaski-Fulton IN-Whitley-Allen IN-White- Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern Kosciusko-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 825 PM EDT Fri Oct 14 2022 ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FINE FUELS FOR MUCH OF NORTHERN INDIANA AND NORTHWEST OHIO... Winds have decreased and moisture will trend higher with incoming rain/showers reducing the risk for Red Flag Warning Conditions. $$ Andersen
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this red flag warning went out at Oct 14, 1:50 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Oct 14, 1:50 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
150 AM EDT Fri Oct 14 2022
.SYNOPSIS...
Issued at 150 AM EDT Fri Oct 14 2022
Winds will slowly diminish overnight with at least some patches of
clouds from time to time. Areas that see more clearing could see
lows drop to near freezing briefly. Winds will pick up again late
Friday morning into the afternoon hours.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 313 PM EDT Thu Oct 13 2022
A large upper level low pressure system spins over the Great Lakes,
Upper Mississippi Valley, and into Canada. This provides multiple
opportunities to receive areas of vorticity as they round the base
of the trough. The first such one passes overhead this afternoon.
Despite the dry low levels of the atmosphere, cannot rule out a
brief light shower or sprinkle north of the Toll Road and
potentially in the I-69 corridor before the end of the day. Despite
this low chance for a shower today and the fact that we got some
rain in the last 24 hours, dew points in the 30s and upper 20s
coupled with temperatures approaching 60 degrees indicate minimum RH
values below 30 percent, especially in areas south of US-30. Along
with that, gusts between 25 and 35 mph will not be out of the
question this afternoon. A limiting factor still looks to be the
fuel moisture content is very high at over 10 percent. As a result
of these factors hoisted an SPS this morning to cover the
potential for dry brush and grass fires up until the evening.
The other question will be how low temperatures are able to fall
tonight. After our most recent frost/freeze headline event, areas
closer to Lake MI that were affected by lake effect cloud cover and
areas in our southeast were able to stay warm enough to stave off
plant-killing conditions. With dew points only in the 20s south of
US-24, frost will be harder to come by. As a result, a freeze will
be possible for areas that fall down to around 32 degrees or lower.
A problem for temperatures tonight will be that winds may be able to
stay just a little bit stronger than light at 5 kts or higher with
1000 to 850 mb lapse rates above 6 C/km being common even after 9z
and a shortwave passing by overhead so that we aren't able to attain
maximum radiational cooling despite cloud cover likely dissipating
away from Lake MI. With this is in mind, have hoisted a freeze
warning for areas closer to Lake MI, but a freeze is very within
the cards for areas southeast of US-24 should clouds erode and
winds be lighter to calm.
Despite the upper low being the primary weather driver for the
weather on Friday, height rises actually provide a dry daytime. The
biggest story for Friday will be the dew points dropping into the
mid to lower 20s making minimum RH percentages in the 20s common.
Winds will also be gusting in the 20s of kts to near 30 kts during
the afternoon. Highs will be fairly similar to today on Friday
making it into the 50s to low 60s again. We'll have to see how much
fuel content has dried by this point to see if any fire headlines
need to be issued. Then, with the vigorous vort max associated with
the upper low pressure center approaching for Friday night, chances
for rain will increase. The main theta-e plume passes by to our
south then, but it looks like the column may at least be moist
enough to allow for some light rain during that time period.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 313 PM EDT Thu Oct 13 2022
For the long term, the upper level low pressure system is in place
driving the weather. However, mid level height rises start Saturday
and continue through much of Sunday keeping the area dry.
Temperatures Saturday and Sunday are expected to be similar to
today's and Friday's.
Another shortwave associated with another upper low pressure center
rounds the base of the trough and approaches the area for Sunday
night. A stronger push of cold air looks to occur with this and
around 20 degree deltaTs exist with low level wind convergence and
some negative theta-e lapse rates. This is likely enough to get some
lake enhancement, but the temperature still looks warm enough to
sustain rain. This continues through the day and into Sunday night.
Then, a cold air surge pushes in to continue the lake enhanced
precip into through Tuesday and into Wednesday. Diurnally affected
precipitation types occur with this setup meaning the nights have a
chance to see snow mix in with temperatures in the low 30s, but
daytimes likely see all rain with highs in the 40s and 50s. Those
highs are well below normal for this time of year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 150 AM EDT Fri Oct 14 2022
Patches of mid clouds will pass over both sites (greatest coverage
possible at KSBN), but appear to move though fast enough to limit
adding more than a sct mention for the overnight period. Main
focus will be on increasing winds late Fri am into the afternoon
as steep lapse rates and strong mixing bring gusts in the 25 to
30 kt range (few gusts in the 35kt+ range possible). Winds will
diminish some with loss of daytime heating, but still likely to
remain somewhat gusty as yet another cold front sweeps in Fri
night, possibly accompanied by a few showers that will be fighting
against a fair amount of dry air. May introduce a Prob30 with the
12Z TAFs but no real flight impacts are expected.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Warning until 9 AM EDT this morning for INZ005-006-008-
014-103-104-116-203-204-216.
MI...Freeze Warning until 9 AM EDT this morning for MIZ078-079.
OH...NONE.
LM...Small Craft Advisory until 8 AM EDT Saturday for LMZ043-046.
&&
SYNOPSIS...Fisher
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 13, 3:49 PM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 349 PM EDT Thu Oct 13 2022 INZ012-013-015-017-018-020-022>027-032>034-OHZ002-004-005-015-016- 024-025-142000- Starke-Pulaski-Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 349 PM EDT Thu Oct 13 2022 /249 PM CDT Thu Oct 13 2022/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. The combination of low afternoon humidities and winds gusting up to 35 mph may lead to a risk for fire spread late this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Windy conditions and very low humidity values will lead to an increased risk for field fires on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ014-216-142000- Marshall-Southern Kosciusko- 349 PM EDT Thu Oct 13 2022 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Windy conditions and very low humidity values will lead to an increased risk for field fires on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ007-009-MIZ080-081-177-277-OHZ001-142000- Steuben-De Kalb-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams- 349 PM EDT Thu Oct 13 2022 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005-006-008-103-104-116-203-204-MIZ078-079-142000- Elkhart-Lagrange-Noble-Northern La Porte-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN-Cass MI- St. Joseph MI- 349 PM EDT Thu Oct 13 2022 /249 PM CDT Thu Oct 13 2022/ ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-142000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 349 PM EDT Thu Oct 13 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
Nearby
Red Flag Warnings in Indiana, 2022Red Flag Warnings in Ohio, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.